Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (11)

1 - 11 of 11 WebM&M Case Studies
Janeane Giannini, PharmD, Melinda Wong, PharmD, William Dager, PharmD, Scott MacDonald, MD, and Richard H. White, MD | June 24, 2020
A male patient with history of femoral bypasses underwent thrombolysis and thrombectomy for a popliteal artery occlusion. An error in the discharge education materials resulted in the patient taking incorrect doses of rivaroxaban post-discharge, resulting in a readmission for recurrent right popliteal and posterior tibial occlusion. The commentary discusses the challenges associated with prescribing direct-action oral anticoagulants (DOACs) and how computerized clinical decision support tools can promote adherence to guideline recommendations and mitigate the risk of error, and how tools such as standardized teaching materials and teach-back can support patient understanding of medication-related instructions.
John Q. Young, MD, MPP| June 1, 2016
Multiple transitions and assumptions made during the first week in July, when the graduating fellow had left and a new fellow and intern had begun on the surgery service, led to a patient mistakenly not receiving medication to prevent venous thromboembolism until several days after his surgery.
Tosha Wetterneck, MD, MS| December 1, 2015
Hospitalized with nonketotic hyperglycemia, a man was placed on IV insulin and his blood sugars improved. That evening, the patient was transferred to the ICU with chest pain and his IV insulin order was changed to sliding scale subcutaneous insulin. However, over the next several hours, the patient again developed hyperglycemia.
Carlton R. Moore, MD, MS| August 1, 2012
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
Jeffrey H. Barsuk, MD, MS| July 1, 2012
Following gallbladder removal, a patient presented with abdominal pain and fluid in her abdomen. The admitting team, comprised of a second-year resident and intern, decided to perform a paracentesis (fluid removal) without supervision. The patient had a complication necessitating emergency surgery and an ICU stay.
Elisa W. Ashton, PharmD| February 1, 2012
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
James A. Yates, MD| March 1, 2006
A man undergoes plastic surgery at an outpatient center and winds up with a complication requiring prolonged stay in the ICU.
Ronald L. Arenson, MD| March 1, 2006
A patient with metastatic cancer admitted for pain control develops acute shortness of breath. The overnight resident reads the CT as a large pulmonary embolism, but the next morning, the attending reads it differently.
Charles Vincent, PhD| October 1, 2003
Trusting his memory more than the chart, a surgeon directs a resident to remove the wrong side on a patient with unilateral vulvar cancer.
Marilynn M. Rosenthal, PhD| July 1, 2003
An anxious patient awaiting ambulatory surgery is mistakenly put on the wrong operating table.